Q. I have had the cough from hell with retching and even vomiting for six months now.
The first doctor suggested I have a “post-viral hyper-reactive cough.”
The second recommended drugs for acid reflux and the third prescribed an inhaler for asthma; neither of those worked. I then begged for a test for whooping cough, which was negative.
I’ve now been referred to an ENT for a nasopharyngeal camera.
My husband keeps asking me if I can just suppress the cough. No!
Today I read on your website that this cough of death could be caused by ACE inhibitors. I take ramipril for blood pressure, and it is an ACE inhibitor. I will phone my GP in the morning and ask to be put on a completely different type of blood pressure tablet.
Why in heaven’s name is this paroxysmal, vomit-inducing cough not properly listed as a side effect of ramipril? I would not wish this horrific cough on my worst enemy.
A. We are shocked but not surprised that your doctors did not warn you about an ACE inhibitor cough. Although it is a common side effect of drugs with “pril” in their names like benazepril, captopril, enalapril, lisinopril or ramipril, we have heard from many people that they were never warned about the cough from hell.
How Many People Take Prils for High Blood Pressure?
ACE inhibitors are very effective and safe blood pressure medicines for most people, but a sizable minority experience the kind of cough from hell that you are describing. According to our calculations, over 150 million prescriptions are filled annually by 30 million Americans.
Researchers have estimated that anywhere from 5 to 35 percent of patients will develop an uncontrollable cough because of an ACE inhibitor (Annals of Internal Medicine, Jan. 1, 2008; Chest [suppl], Jan, 2006). That means that millions of people could be suffering as you have.
What is so puzzling and frustrating is that 1) so many doctors do not warn about this side effect when they write a prescription and 2) so many doctors seem to ignore the blood pressure medicine as a cause of the cough. Far too many patients are worked up for allergies, asthma or some other condition when what they really need is a different blood pressure medicine
Readers Who Also had the Cough from Hell:
M.O.B. shared her husband’s experience:
“My poor husband has suffered for 3 years with this dreadful debilitating cough which our doctor said was not related to ramipril, because that is a dry, irritating cough, usually in the afternoon; not a productive, frothy, eye-watering, vomit-making, eye -popping cough every morning!
“Why did we not do our research earlier? I can’t believe it. In truth the cough started some time after the medication and was further complicated by fractured ribs and a haemothorax, which we had presumed had left lasting scarring of lung tissue. Many of the descriptions on your website are so accurate that it’s scary! The drug manufacturers must know how bad the cough can be!”
“I have an internet business and I am on the computer every single day. That means I spend a good bit of my spare time reading blogs, researching etc. NEVER in my 45 years…about 10 of which I have been online did I ever post or reply about a topic…UNTIL NOW!
“I have been on lisinopril for about 6 months. Everything was fine at first, until about a month in when I developed a very bad cough. I of course didn’t make a connection, as I had been on the medication for a while. I just assumed I had a simple cold, that is, until it continued and continued and the coughing spells became worse!
“I am simply miserable and so is my husband who sleeps with me! About 4 months in, I saw my regular doctor who happens to be a pulmonologist. She first treated me for bronchitis. Then she diagnosed me with allergies and later asthma.
“Wow, I thought… when did this all happen… mid 40s suck! I wholeheartedly believed my doctor until my close friend (who is a nurse) agreed with me that while I have had mild allergies for many years, they have never been severe! In addition, I had NO history at all of asthma.
“She then asked me if I was taking an ACE drug for blood pressure. She had experienced patients over her years as a nurse that complained of an ‘ACE cough.’ Because she is an amazing nurse and deeply cares about her patients she had researched the subject at one time. Well, well, well… my HORRIBLE COUGH AND SYMPTOMS exactly match the timeline from when I have been on the Lisinopril. Dry nagging constant cough, spitting up clear phlegm, unstoppable coughing spells that keep coming and coming, dry throat, no matter how much I drink etc, etc. It is literally the worst cough I have ever had and no cough medicine or steroid/rescue inhalers do a thing to help!”
“I have stopped taking this horrible medication and am BEYOND GRATEFUL to my smart girlfriend for figuring out what my doctor didn’t even suggest to me.”
Karl and his doctor:
“About 25 years ago, my internist prescribed Zestril (lisinopril) and I developed the characteristic dry, unproductive cough. I complained about it for two years and received no response.
“I owned some Merck stock and in the annual report it mentioned that the cough was an impediment to increased prescribing by physicians. I showed this to my internist and his response was ‘Oh, yeah, that happens.’
“Since I was in an HMO, I immediately transferred to another physician and registered a complaint. Of course, nothing ever came of that. I also changed to another medication and the problem was resolved within a couple of weeks.”
This cough is far more than a little tickle. It can keep people awake at night, cause them to vomit or even wet their pants and no cough medicine can calm it. The only solution is to switch to a different kind of blood pressure medicine.
In our chapter on “High Blood Pressure” in the book, Best Choices from The People’s Pharmacy we describe a variety of other medications to control hypertension along with many non drug options. We hope that doctors will begin to offer patients alternatives that do not cause the cough from hell.